Michigan, 2001

Damaging Winds in Michigan, August 8, 2001

August 8, 2001 · NWS MQT · 12 events in 7 counties and zones

A line of severe thunderstorms with damaging winds crossed the northern counties of Upper Michigan on the morning of August 8th. The thunderstorms developed ahead of a warm front and produced wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A line of severe thunderstorms with damaging winds crossed the northern counties of Upper Michigan on the morning of August 8th. The thunderstorms developed ahead of a warm front and produced wind gusts in excess of 60 mph. There were numerous reports of downed trees as the squall line quickly moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 8, 3:20 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 8, 3:20 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 AM EDT WED AUG 8 2001

...FORECAST PROBLEM OF DAY IS CONVECTION/TEMPS/CLOUDS AND RECORD
HIGH TEMPS...

MAJOR CHANGE IN UPPER AIR PATTERN IS COMING ACROSS WESTERN AND
NORTHERN GREAT LAKES FOR THE NEXT SEVERAL DAYS. 500 RIDGE THAT HAS
BEEN DOMINANT ACROSS CENTRAL U.S. WILL GET PUSHED BACK SOUTH AND
SOUTHWEST WITH A POLAR VORTEX COMING DOWN FROM CANADA AND CARVING
OUT A STRONG 500 TROUGH OVER NORTHEASTERN U.S. THIS TROUGH WILL HELP
TO FLATTEN THE RIDGE AND PUSH THE 500 RIDGE INTO THE DESERT SW. THIS
WILL HELP TO BRING IN DRIER AND COOLER WEATHER INTO U.P. STARTING ON
THURSDAY...BUT UNTIL THEN ONE MORE HOT AND HUMID DAY.

LOOKING AT WATER VAPOR AND IR SATELLITE...MCS FIRING IN ND AND THIS
WAS NOT PICKED UP REAL WELL ON 00Z MODEL INITIALIZATIONS. LOOKS LIKE
AT 06Z THAT ETA/NGM BOTH ARE TOO FAR NORTH WITH VORT MAX BETWEEN
LAKE OF THE WOODS AND LAKE WINNIPEG WHEN SATELLITE IS SHOWING MCS
MOVING EAST AND SOUTHEAST BY KDVL/KJMS. THE VORT MAX RESPONSIBLE FOR
THIS MCS IS FORECASTED TO START AFFECTING CWA AFTER 12Z AND MOVE
ACROSS LAKE SUPERIOR TODAY. KMQT AND SATELLITE AND ARE SHOWING ACCAS
FIELD IN NW WISCONSIN AND ACROSS LAKE SUPERIOR STARTING TO LIGHT UP
WITH A FEW LIGHTNING STRIKES...BUT AS ECHOES GOT INTO U.P. THEY
DISSIPATED. THINK THE TREND SHOULD CONTINUE AND CONVECTION WILL HOLD
OFF ACROSS CENTRAL U.P. AND EAST UNTIL LATE MORNING AND AFTERNOON
RESPECTIVELY. NEXT VORT MAX/VORT LOBE IS OVER BRITISH COLUMBIA THIS
MORNING AND WILL MOVE EAST AND PASS ACROSS CWA LATE TONIGHT INTO
THURSDAY MORNING WITH MORE SHORTWAVES EMBEDDED IN TROUGH THAT WILL
MOVE SOUTHEAST FROM CENTRAL CANADA FOR THURSDAY INTO FRIDAY. COLD
FRONT WILL MOVE ACROSS U.P. LATE TONIGHT AND THURSDAY. 850-500 Q
VECTOR CONVERGENCE STRENGTHENS TODAY WITH APPROACH OF VORT MAX THAT
MOVES ACROSS LAKE SUPERIOR AND THIS MOVES EAST WITH ANOTHER PIECE OF
Q VECTOR CONVERGENCE MOVING INTO U.P. TONIGHT. PROBLEM IS WE DRY OUT
TONIGHT AND COULD BE CAPPED UNTIL COLD FRONT APPROACHES...SO SEE
SCATTERED SHOWERS AND THUNDERSTORMS PROGRESSING FROM WEST TO EAST
TODAY...THEN BREAK IN THE EVENING WITH MORE REDEVELOPMENT LATE
TONIGHT IN WEST. ETA AND ALL MODELS DEPICT THIS WELL WITH DECREASE
IN 1000-500 RH TONIGHT AND INCREASE ON THU ALONG COLD FRONT AND RRQ
OF JET WILL HELP THINGS ALONG FOR THU. PROBLEM IS WHAT TO DO WITH
TEMPERATURES AND ALSO WILL CLOUDS HOLD TEMPS DOWN. WILL GO
OPTIMISTIC FOR NOW AND FEEL THAT EVEN WITH CONVECTIVE BLOWOFF
AROUND...ANY SUNSHINE THAT OCCURS WILL HEAT THINGS UP IN A HURRY
DUE TO WARM TEMPS ALOFT. 850 TEMPS PROGGED TO BE ABOUT SAME AS
YESTERDAY WITH AROUND 22-23C AND MIXING THIS DOWN GIVES ME TEMPS IN
90 TO 95 RANGE. WILL FORECAST THIS IN SOUTH WHICH SHOULD SEE MOST
SUNSHINE TODAY AND GRADUALLY SHAVE A FEW DEGREES OFF HIGHS FURTHER
NORTH AS THERE WILL BE MORE CLOUDS. MQT RECORD HIGH TODAY 85 WHICH
IS LOWEST RECORD HIGH FOR AUGUST AND IS ANOMALY...SO EVEN IF CLOUDS
ARE MORE PERSISTENT...WILL NOT TAKE MUCH TO BREAK THIS LOW RECORD
HIGH AT LEAST HERE. DAY SHIFT WILL HAVE TO TAKE ANOTHER LOOK AND MAY
HAVE TO LOWER HIGH TEMPS IF CLOUDS ARE PERSISTENT ENOUGH. PRIMARY
SEVERE WEATHER THREAT COULD BE DERECHO WITH JET TO NORTH AND POOLING
OF MOISTURE AROUND AND AGREE WITH SPC OUTLOOK FOR DAY 1. FOR
TONIGHT...TEMPS SHOULD STAY UP AS WINDS STAY UP AS PRESSURE GRADIENT
TIGHTENS AHEAD OF COLD FRONT AND RAISED MINS A NOTCH ACROSS ALL OF
CWA. FOR THURSDAY...WENT SCATTERED POPS EVERYWHERE WITH COLD
FRONT...EXCEPT ENDED IN AFTERNOON IN FAR WEST AS DRYING COMES IN.
ALSO WENT ABOVE GUIDANCE FOR HIGHS AS SHOULD MIX AT LEAST TO 850 MB
BEHIND COLD FRONT WITH TIGHT PRESSURE GRADIENT AND RAISED TEMPS IN A
FEW PLACES. WARMEST READINGS WILL BE IN SOUTH. BASICALLY...GOING
FORECAST HAD THINGS WELL IN HAND AND TWEAKED TEMPS A BIT AND TIMING
OF PCPN. COORDINATED WITH DLH...GRB...APN.

.MQT...NONE.

MICHELS

In the hours before

Special weather statement, Aug 8, 4:28 AM EST, 3 hours 30 minutes before
MIZ001>004-009-010-081500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
528 AM EDT WED AUG 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 AM EDT(1000 AM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
BARAGA...IRON...GOGEBIC...ONTONAGON...HOUGHTON...KEWEENAW

THIS INCLUDES THE FOLLOWING LOCATIONS...
  WATERSMEET...WAKEFIELD...SILVER CITY...COPPER HARBOR...
  SIDNAW...ROCKLAND...ONTONAGON...MASS
  CITY...MARENISCO...LANSE...KENTON...IRONWOOD...IRON
  RIVER...HOUGHTON...CALUMET...BRUCE CROSSING...
  BERGLAND...BARAGA..AND AMASA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLB

WWW.CRH.NOAA.GOV/MQT/

The radar

The Marquette radar (KMQT), 127 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontonagon

When
August 8, 7:58 AM EST
Where
Ontonagon County, Rockland
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.733, -89.183

6 inch diameter limbs broken off.

Thunderstorm Wind, Ontonagon

When
August 8, 8:08 AM EST
Where
Ontonagon County, Ontonagon
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.867, -89.300

8 inch diameter limbs broken off.

Thunderstorm Wind, Houghton

When
August 8, 8:10 AM EST
Where
Houghton County, 3 mi E of Hancock
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
47.133, -88.533

A large tree blown down.

Thunderstorm Wind, Houghton

When
August 8, 8:10 AM EST
Where
Houghton County, 8 mi SE of Houghton
Measured
55 kt (63 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
47.033, -88.467

A large tree blown down, partially blocking the highway.

Thunderstorm Wind, Houghton

When
August 8, 8:14 AM EST
Where
Houghton County, 5 mi N of Houghton
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.183, -88.583

61 mph gust measured at KCMX ASOS.

Thunderstorm Wind, Baraga

When
August 8, 8:22 AM EST
Where
Baraga County, 8 mi N of Baraga
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.900, -88.483

8 and 12 inch diameter trees blown down.

Thunderstorm Wind, Marquette

When
August 8, 9:10 AM EST
Where
Marquette County, 30 mi N of Marquette
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.983, -87.383

18 inch diameter treesblown down.

Thunderstorm Wind, Marquette

When
August 8, 9:15 AM EST
Where
Marquette County, Marquette
Measured
55 kt (63 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.550, -87.383

6 inch diameter trees blown down.

Thunderstorm Wind, Marquette

When
August 8, 9:15 AM EST
Where
Marquette County, Marquette
Measured
55 kt (63 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.550, -87.383

Trees down in Trowbridge Park.

Thunderstorm Wind, Alger

When
August 8, 10:05 AM EST
Where
Alger County, 4 mi S of Munising
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.350, -86.650

8 to 10 inch diameter trees blown down, blocking highway H-13.

Thunderstorm Wind, Schoolcraft

When
August 8, 10:40 AM EST
Where
Schoolcraft County, 8 mi SW of Seney
Measured
55 kt (63 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
46.267, -86.067

Numerous trees blown down across tour route in Seney Wildlife Refuge.

Thunderstorm Wind, Luce

When
August 8, 10:50 AM EST
Where
Luce County, 2 mi SW of Mc Millan
Measured
55 kt (63 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
46.317, -85.700

Several 20 inch diameter trees blown down across county road 438.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267065, 5267066, 5267067, 5267068, 5267069, 5267070, 5267071, 5267072, 5267073, 5267074, 5267075, 5267076.